Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 80, NWS Bismarck, ND

June 18, 2008McLean County, Mercer County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 18, 2008, 3:47 PM CDT for McLean County, Mercer County, North Dakota. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2008, 3:47 PM CDT (20:47 UTC)
Expired
Jun 18, 2008, 4:30 PM CDT
In force
43 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties McLean County, ND, Mercer County, ND

What was reported inside it

TimeReportWhereRemark
Jun 18, 4:05 PM CDTHAIL 1Riverdale, NDHEAVY RAIN PRECIPITATION TOTAL 1.45 INCHES AND STILL RAINING
Jun 18, 4:37 PM CDTHAIL 0.755 S Riverdale, NDPEA TO PENNY SIZE HAIL ONGOING AT THE TIME OF THE REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 182048
SVRBIS
NDC055-057-182130-
/O.NEW.KBIS.SV.W.0080.080618T2047Z-080618T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
347 PM CDT WED JUN 18 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHEASTERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 430 PM CDT OR 330 PM MDT

* AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RIVERDALE...OR 49 MILES SOUTH OF MINOT...AND MOVING NORTHEAST AT 6
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT STEVENSON STATE PARK BY 405 PM CDT...
  8 MILES SOUTHEAST OF GARRISON BY 425 PM CDT...
  COLEHARBOR BY 430 PM CDT...

SOME ROTATTION HAS BEEN INDICATED IN THIS STORM. REMEMBER...SEVERE 
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE 
OR NO ADVANCED WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND 
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT 
OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4780 10128 4751 10087 4738 10146 4751 10161
TIME...MOT...LOC 2047Z 236DEG 5KT 4752 10139

$$
PJA
1 follow-up statement
000 
WWUS53 KBIS 182103
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
403 PM CDT WED JUN 18 2008

NDC055-057-182130-
/O.CON.KBIS.SV.W.0080.000000T0000Z-080618T2130Z/
MCLEAN ND-MERCER ND-
403 PM CDT WED JUN 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT 
OR 330 PM MDT FOR NORTHEASTERN MERCER AND CENTRAL MCLEAN COUNTIES...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR RIVERDALE...OR 51 MILES SOUTH OF MINOT...MOVING EAST AT
11 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLEHARBOR AND 6 MILES NORTHWEST OF UNDERWOOD BY 430 PM CDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4751 10087 4738 10146 4751 10161 4772 10117
TIME...MOT...LOC 2103Z 260DEG 10KT 4749 10135

$$
PJA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:45 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 18, 2:45 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT WED JUN 18 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG A LINE FROM NORTH OF
MINOT...SOUTH INTO SOUTH DAKOTA. THIS IS ALONG A SURFACE FRONT
WHERE DEW POINTS HAVE POOLED AND TEMPERATURES HAVE WARMED TO NEAR
80 DEGREES. THIS HAS INCREASED THE CAPE WITH MID LEVEL CAPES OF
1000 TO 1500 J/KG. THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG
THE FRONT AND MOVE SLOWLY EAST THROUGH THIS EVENING. WILL KEEP A
CHANCE OF TSTMS TO THE WEST OF THE FRONT...AS THERE HAVE BEEN A
FEW THUNDERSTORMS THAT DEVELOPED IN NORTHEAST MONTANA. THE
THUNDERSTORMS IN CENTRAL ND WILL LIKELY BE SEVERE AT TIMES WITH
LARGE HAIL...AND A POTENTIAL FOR STRONG WINDS AND HEAVY RAIN.

BY THURSDAY MORNING...THE UPPER LEVEL RIDGE NOW OVER THE STATE
WILL RETROGRADE WEST BACK OVER MONTANA...BUT WITH LOW AMPLITUDE.
A WEAK SHORT WAVE MOVING OVER THE RIDGE MAY BE STRONG ENOUGH TO
AID INSTABILITY TO AID IN TSTM FORMATION IN THE AFTERNOON AND WILL
KEEP A SLIGHT CHANCE OF TSTMS IN THE FORECAST.

BY FRIDAY THE UPPER LEVEL RIDGE WILL SHARPEN OVER CENTRAL MONTANA
AND SHOULD CAUSE INCREASED STABILITY OVER THE AREA WHICH SHOULD
CONTINUE THROUGH SUNDAY EVENING WITH THE EXCEPTION OF THE BORDER
AREAS. TEMPERATURES WILL REMAIN SEASONABLE THROUGH SUNDAY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
WARM WEATHER TO CONTINUE WITH ANOTHER POTENTIAL SEVERE WEATHER MAKER
SUNDAY NIGHT AS BOTH THE GFS AND ECMWF HAVE A LOW LEVEL JET/H85
SOUTH WINDS OF 35KT ACROSS THE CWA...GOOD PRODUCER FOR ELEVATED
CONVECTION. AN INCOMING COLD FRONT AND UPPER WAVE WILL BRING SHOWERS
AND TSTMS ACROSS THE CWA FROM WEST DURING THE DAY SUNDAY...THEN
SPREAD INTO OUR CENTRAL ZONES SUNDAY NIGHT. THREAT OF SEVERE TSTMS
CONTINUE MONDAY ACROSS THE CENTRAL AND EAST. PLENTY OF LOW LEVEL
MOISTURE TO WORK WITH AS DEWPOINTS WILL BE AROUND 60F AHEAD OF THE
COLD FRONT. BROAD RIDGING CONTINUES TUESDAY INTO INTO THURSDAY WITH
DISTURBANCES RIDING OVER THE TOP OF THE RIDGE...WHICH WILL CREATE
ADDITIONAL CHANCES OF SHOWERS AND TSTMS.
&&

.AVIATION...OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS NEXT 24HR.
HOWEVER...SHOWERS AND TSTMS THIS AFTERNOON AND EARLY EVENING MAY
CREATE BRIEF MVFR CEILINGS AND VISIBILITIES IN HEAVY RAIN AND
POSSIBLY SOME HAIL. SOME THUNDERSTORMS WILL ALSO HAVE STRONG WINDS
GREATER THAN OR EQUAL TO 35KT. THREAT FOR TSTMS WILL CONTINUE INTO
THURSDAY...BUT AREAL COVERAGE SHOULD BE LESS THURSDAY AFT/EVE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/KS
Hazardous weather outlook, Jun 18, 4:46 AM CDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
446 AM CDT WED JUN 18 2008

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
446 AM CDT WED JUN 18 2008 /346 AM MDT WED JUN 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A GOOD CHANCE OF THUNDERSTORMS TODAY. SOME STORMS MAY BE SEVERE
THIS AFTERNOON AND EVENING. THE MAIN THREAT IS LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS. SOME LOCALES MAY RECEIVE HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SLIGHT CHANCES OF THUNDERSTORMS FOR THURSDAY...THEN SATURDAY NIGHT THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

JV

In the hours before

Local storm report, Jun 18, 2:49 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
249 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             5 S RIVERDALE           47.42N 101.37W
06/18/2008  M0.75 INCH       MCLEAN             ND   TRAINED SPOTTER

&&

VROLLER
Local storm report, Jun 18, 2:53 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
253 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             WESTHOPE                48.91N 101.02W
06/18/2008  M0.75 INCH       BOTTINEAU          ND   LAW ENFORCEMENT

&&

VROLLER
Local storm report, Jun 18, 2:55 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
255 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             WESTHOPE                48.91N 101.02W
06/18/2008  E0.88 INCH       BOTTINEAU          ND   PUBLIC

            PENNY TO NICKEL SIZE HAIL ALONG WITH HEAVY RAIN.

&&

NHEINERT
Local storm report, Jun 18, 3:02 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             4 NW LANDA              48.94N 100.97W
06/18/2008  M1.00 INCH       BOTTINEAU          ND   LAW ENFORCEMENT

&&

VROLLER
Local storm report, Jun 18, 3:13 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
313 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             RIVERDALE               47.50N 101.37W
06/18/2008  M0.88 INCH       MCLEAN             ND   TRAINED SPOTTER

            HAILED FOR 15 MINUTES

&&

VROLLER
Local storm report, Jun 18, 3:25 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             WESTHOPE                48.91N 101.02W
06/18/2008  E1.25 INCH       BOTTINEAU          ND   CO-OP OBSERVER

&&

NHEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:14 PM CDTSevere Thunderstorm WarningBISWilliams46 min
Jun 17, 7:53 PM CDTSevere Thunderstorm WarningBISDivide, Williams52 min
Jun 17, 8:42 PM CDTSevere Thunderstorm WarningBISWilliams63 min
Jun 17, 9:39 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams66 min
Jun 18, 1:42 PM CDTSevere Thunderstorm WarningBISMorton, Oliver48 min
Jun 18, 2:06 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer54 min
Jun 18, 2:17 PM CDTSevere Thunderstorm WarningBISBottineau58 min
Jun 18, 2:39 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer51 min
Jun 18, 2:56 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer49 min
Jun 18, 3:15 PM CDTSevere Thunderstorm WarningBISBottineau60 min
Jun 18, 3:35 PM CDTAreal Flood AdvisoryBISBottineau3 hr
Jun 18, 3:52 PM CDTTornado WarningBISBottineau23 min
Jun 18, 3:53 PM CDTTornado WarningBISMcLean, Mercer21 min
Jun 18, 3:55 PM CDTSevere Thunderstorm WarningBISDivide65 min
Jun 18, 4:16 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette59 min
Jun 18, 4:18 PM CDTAreal Flood AdvisoryBISMcLean, Mercer3 hr
Jun 18, 4:25 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver50 min
Jun 18, 4:30 PM CDTSevere Thunderstorm WarningBISMcHenry30 min
Jun 18, 4:43 PM CDTSevere Thunderstorm WarningBISMcKenzie62 min
Jun 18, 5:01 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward59 min
Jun 18, 5:14 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Oliver61 min
Jun 18, 5:16 PM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette59 min
Jun 18, 5:24 PM CDTSevere Thunderstorm WarningBISWard66 min
Jun 18, 5:29 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton46 min
Jun 18, 5:33 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Sioux57 min
Jun 18, 5:38 PM CDTTornado WarningBISMcLean, Mercer, Oliver37 min
Jun 18, 5:44 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie61 min
Jun 18, 5:57 PM CDTTornado WarningBISMorton, Oliver33 min
Jun 18, 6:10 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Mercer, Morton, Oliver50 min
Jun 18, 6:13 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward62 min
Jun 18, 6:15 PM CDTTornado WarningBISBurleigh, McLean, Mercer, Oliver30 min
Jun 18, 6:27 PM CDTTornado WarningBISBurleigh, Morton, Oliver33 min
Jun 18, 6:28 PM CDTSevere Thunderstorm WarningBISMorton62 min
Jun 18, 6:29 PM CDTSevere Thunderstorm WarningBISGrant, Morton61 min
Jun 18, 6:39 PM CDTSevere Thunderstorm WarningBISAdams40 min
Jun 18, 6:53 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark26 min
Jun 18, 6:58 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, McLean, Morton, Oliver62 min
Jun 18, 6:59 PM CDTTornado WarningBISBurleigh, McLean, Mercer, Oliver31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.